Short-term use of antipsychotics in older adults with dementia linked to serious adverse events

May 27, 2008

Older adults with dementia who receive short-term courses of antipsychotic medications are more likely to be hospitalized or die than those who do not take the drugs, according to a report in the May 26 issue of Archives of Internal Medicine, one of the JAMA/Archives journals.

“Newer antipsychotic drugs (olanzapine, quetiapine fumarate and risperidone) have been on the market for more than a decade and are commonly used to treat the behavioral and psychological symptoms of dementia,” the authors write as background information in the article. “Antipsychotic drugs are often used for short periods to treat agitation in clinical practice. They are frequently prescribed around the time of nursing home admission.” About 17 percent of individuals admitted to nursing homes are starting on antipsychotic medication within 100 days, and 10 percent receive only a single prescription. Given the widespread use of short-term prescriptions, it is important to evaluate their safety, the authors note.

Paula A. Rochon, M.D., M.P.H., F.R.C.P.C., of the Institute for Clinical Evaluative Sciences (ICES), Ontario, and colleagues studied older adults with dementia living in the community or in nursing homes between 1997 and 2004. In each setting, the researchers identified three groups of equal size who were identical except for their exposure to antipsychotic medications. Among 20,682 older adults with dementia living in the community, 6,894 did not receive antipsychotics, 6,894 were prescribed atypical or newer antipsychotics and 6,894 were prescribed conventional antipsychotics, such as haloperidol or loxaprine. Among 20,559 older adults with dementia living in nursing homes, 6,853 received no antipsychotics, 6,853 received atypical antipsychotics and 6,853 received conventional antipsychotics.

Participants’ medical records were examined for serious adverse events, defined as hospital admissions and death within 30 days of beginning therapy. “Relative to community-dwelling older adults with dementia who did not receive a prescription for antipsychotic drugs, similar older adults who did receive atypical antipsychotic drugs were three times more likely and those who received a conventional antipsychotic drug were almost four times more likely to experience a serious adverse event within 30 days of starting therapy,” the authors write. “Relative to nursing home residents in the control group, individuals in the conventional antipsychotic therapy group were 2.4 times more likely to experience a serious adverse event leading to an acute care hospital admission or death. Those in the atypical antipsychotic group were 1.9 times more likely to experience a serious adverse event during 30 days of follow-up.”

The analysis may underestimate the number of adverse events because of the short length of follow-up, the authors note. In addition, physicians who notice early signs of a problem may take patients off antipsychotics, avoiding more serious consequences, and many serious events experienced by nursing home residents are dealt with in the facility without hospital admission. “Our results exploring serious adverse events likely identify only the ‘tip of the iceberg’,” they write. “Antipsychotic drugs should be prescribed with caution even for short-term therapy.”

Source: JAMA and Archives Journals

Explore further: Controlling Ebola in West Africa most effective way to decrease international risk

add to favorites email to friend print save as pdf

Related Stories

Danish children at risk from psychotropic medicines

Jun 22, 2010

Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions (ADRs) in children under 17 in Denmark. Researchers writing in the open access journal BMC Research Notes found that more than h ...

Recommended for you

Ebola: Keeping patients alive as body fights back

42 minutes ago

People who shared an apartment with the first U.S. Ebola patient are emerging from quarantine healthy. And while Thomas Eric Duncan died and two U.S. nurses were infected caring for him, there are successes, ...

Study suggests altering gut bacteria might mitigate lupus

53 minutes ago

Lactobacillus species, commonly seen in yogurt cultures, correlate, in the guts of mouse models, with mitigation of lupus symptoms, while Lachnospiraceae, a type of Clostridia, correlate with worsening, according to researc ...

User comments : 0